Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 68, NWS Melbourne, FL

June 23, 2022Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2022, 5:13 PM EDT for Lake County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 5:13 PM EDT (21:13 UTC)
Expired
Jun 23, 2022, 5:40 PM EDT
In force
27 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Lake County, FL

The radar

The Melbourne radar (KMLB), 138 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS52 KMLB 232113
SVRMLB
FLC069-232200-
/O.NEW.KMLB.SV.W.0068.220623T2113Z-220623T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
513 PM EDT Thu Jun 23 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North Central Lake County in east central Florida...

* Until 600 PM EDT.

* At 512 PM EDT, a severe thunderstorm was located near Pittman, or 9
  miles south of Juniper Springs, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eustis, Pittman, Umatilla, Lake Yale and Lake Dorr. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2896 8166 2905 8166 2905 8164 2908 8164
      2892 8154 2884 8174 2896 8178
TIME...MOT...LOC 2112Z 333DEG 8KT 2905 8170 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kelly
1 follow-up statement
474 
WWUS52 KMLB 232140
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
540 PM EDT Thu Jun 23 2022

FLC069-232150-
/O.CAN.KMLB.SV.W.0068.000000T0000Z-220623T2200Z/
Lake FL-
540 PM EDT Thu Jun 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR North CENTRAL LAKE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 2896 8166 2905 8166 2905 8164 2908 8164
      2892 8154 2884 8174 2896 8178
TIME...MOT...LOC 2139Z 333DEG 8KT 2899 8167 

$$

Kelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:40 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 23, 3:40 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
340 PM EDT Thu Jun 23 2022

.DISCUSSION...

...Record Breaking Heat This Afternoon, Hot and Humid Conditions
Expected Tomorrow...

...A Few Strong to Severe Storms Possible Friday Afternoon...

Rest of Today-Tonight...It has been a day of opposing records in
east-central FL. This morning we had daily record lows at Vero
Beach (65F) and Fort Pierce (64F), and this afternoon Daytona
Beach has reached 100F, tying their daily record high that was
last set in 1944! Vero Beach also tied a daily record high at 94F.
Widespread temperatures of 95F-99F are ongoing across much of the
Orlando Metro, and Lake/Volusia/Northern Brevard Counties, with
lower 90s across the rest of ECFL. A RAWS station (CRAF1) in far
northern Lake County at Sellers Lake has also reached 100F.

A small cluster of showers and lightning storms has developed just
south of Gainesville, as of 330PM. These storms should continue
moving south, reaching Lake County around 5PM, then spreading
south into parts of Seminole/Orange/Osceola Counties. While storm
coverage is not going to be widespread, the increasing cloud cover
should bring relief from the hot conditions to many areas. Shower
and storm activity should dissipate after sunset, with a storm or
two possibly reaching southern Osceola/Okeechobee Counties. Dry
conditions are expected overnight, with lows in the low to mid 70s.

Friday...(Modified Previous Discussion) Another hot day is
expected tomorrow, with afternoon highs reaching the upper 90s inland
and along the Volusia County coast, and low to mid 90s for the
Space and Treasure Coasts. Peak heat indices around 102-107F are
expected between noon and 3PM, then before conditions can get any
hotter scattered to numerous showers and lightning storms are
forecast to develop across Central FL. Rain chances are highest
across the northern areas (60-70pct), decreasing to 30pct along
the immediate Treasure Coast. Southwesterly low-level flow will
once again pin the east coast sea breeze along/east of I-95 for
most of the day, with the sea breeze collision occurring in our
area during the late afternoon.

A few strong to severe storms will be possible, given the
unstable airmass and steep low-level lapse rates. The main threat
is going to be damaging wind gusts of 50-60mph, in addition to
frequent lightning strikes and torrential downpours. Slightly
weaker steering winds will bring the risk of localized urban/poor
drainage flooding.

.PREVIOUS DISCUSSION (MODIFIED)...

Saturday-Sunday...Mid-level ridge across the south central and SE
CONUS will See its eastern flank weaken and erode as a short wave
trough drops southward along the SE seaboard Sat, then possibly
SSW as closer to FL Sun as it drops below 30N lat. Surface high
builds south along the SE seaboard this weekend, pushing a
surface trough and its associated moisture into FL. Wind flow over
ECFL becomes broadly from the SE this weekend, along with a
significant increase in mean moisture. Numerous to widespread
showers/storms Sat-Sun getting an early (late morning) start,
which will keep maxes in the U80s-L90s. Mins mainly in the L-M70s.

Monday-Thursday...The mid level trough stalls out over the Bahamas
through at least late Tue night (through Thu if the GFS is to be
believed). However, a more realistic solution would be for the
trough to weaken, either in situ or while lifting out, depending on
the strength of the ridge to the north. Either way, most of the
D5-8 period will feature below normal heights aloft and continued
above normal shower/storm chances. However, NBM POPs looks a little
high that far out, so shaved 10-20pct off those numbers, especially
out at D7-8. Forecast temps are a typical exercise in wet season
persistence: Maxes in the U80s coast/L90s inland, mins in the L-M70s.

&&

.AVIATION...

Predominantly VFR conditions through the TAF period.
Southwesterly winds around 8kt at inland terminals and onshore
flow around 10 kts at coastal terminals. Isolated to scattered
storms possible along the sea breeze collision from DAB through
SFB to near MCO. Continued VCTS/VCSH due to uncertainty in extend
of convection (very dry conditions as apparent by the sparse and
high based cu field). However, short fused TEMPOs may be needed
for convection that manages to develop near the terminals.

Any storms expected to dissipate around sunset, and VFR
conditions prevail through the morning with light southwesterly
winds tonight. Significant increase in moisture Friday, so
expecting convective impacts at all terminals in the afternoon.
Southwesterly winds 8-10kts, switching onshore in the late
afternoon at coastal terminals.

&&

.MARINE...

Rest of Today-Tonight...The east coast sea breeze has developed
from the Cape south to Jupiter Inlet, with ESE/SE winds at 10-15
knots behind the breeze. In Volusia County, the southwest winds
have prevented the sea breeze from developing, and it might stay
pinned along the barrier islands the entire afternoon. Favorable
boating conditions across the local waters. A few lightning storms
are possible along the Volusia coast early this evening, otherwise
dry conditions are expected. Seas 2-3 feet. Winds back to
southwest overnight.

Friday-Tuesday...Light offshore/WSW winds during the overnight and
morning hours will shift onshore in the afternoon in the east
coast sea breeze. A surge of moisture arrives to the area on
Friday, with high rain chances forecast through the weekend and
into early next week as a surface trough sags into the local
waters and stalls. Seas 2-3 feet. Mariners should watch for
developing storm activity each afternoon as frequent lightning
strikes and wind gusts of 35+ knots are likely.

&&

.CLIMATE...

Below is a list of the record highs for June 23rd and June 24th.

Station		June 23		June 24
Daytona Bch	100 1944	102	1944
Leesburg	98	1998	98	1988
Sanford		100	1998	101	1998
Orlando		99	1939	100	1944
Melbourne	96	1998	99	1944
Vero Beach	94	2020	98	1944
Fort Pierce	95	2009	98	1918

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  97  74  91 /  20  70  40  70
MCO  76  99  76  93 /  30  70  30  80
MLB  75  95  75  91 /  10  50  30  70
VRB  73  95  74  91 /  10  30  30  60
LEE  78  97  75  90 /  20  70  40  80
SFB  77  99  75  92 /  30  70  40  80
ORL  79 100  78  93 /  30  70  40  80
FPR  73  94  74  91 /  10  30  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Leahy/Haley/Tollefsen/Law
Hazardous weather outlook, Jun 23, 11:12 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1112 AM EDT Thu Jun 23 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1112 AM EDT Thu Jun 23 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered storms will develop late this afternoon
into early evening, mainly along the Interstate 4 Corridor. Storms
will be capable of producing frequent cloud-to-ground lightning
strikes, and gusty winds of 40 to 50 mph. Locally heavy rainfall
amounts up to two inches are possible, which may cause ponding of
water in urban and other poor drainage locations.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures will reach the mid to upper 90s across all
inland counties and coastal Volusia County, and temps in the lower
90s are expected along the Space and Treasure Coast. Peak heat
index values will range from 102 to 107 across east central
Florida. If you will be engaged in any outdoor activity today,
stay well hydrated, take frequent indoor rest breaks, preferably
in an air-conditioned area.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered lightning storms could produce gusts of 35
knots or greater mostly over large inland lakes in Lake, Volusia,
Seminole, and Orange Counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Higher rain chances are expected on Friday, then numerous showers
and lightning storms will be possible each afternoon this weekend
through at least early next week.

A few strong to severe storms are possible Friday afternoon, with
the main threat being damaging wind gusts of 50 to 60 mph, in
addition to frequent lightning strikes and torrential downpours.

Hot temperatures are forecast once again Friday, reaching the
upper 90s away from the coast, with afternoon indices reaching 105
to 110 degrees across the interior north.

The rip current threat will likely be moderate Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Rodriguez/Watson

In the hours before

Special weather statement, Jun 23, 4:40 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
440 PM EDT Thu Jun 23 2022

FLZ044-232115-
Northern Lake County FL-
440 PM EDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Lake
County through 515 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pittman, or 8 miles southeast of Juniper Springs,
moving south at 5 mph.

HAZARD...Wind gusts 40 to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paisley, Pittman, Umatilla, Sellers Lake and Astor Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2896 8166 2905 8166 2905 8164 2916 8164
      2920 8156 2918 8155 2917 8152 2910 8150
      2910 8146 2908 8145 2908 8146 2906 8146
      2903 8141 2892 8170 2896 8171
TIME...MOT...LOC 2040Z 337DEG 4KT 2910 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Haley

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:40 PM EDTSpecial Weather StatementMLBLake35 min
Jun 23, 5:20 PM EDTSpecial Weather StatementMLBLake25 min
Jun 23, 5:28 PM EDTSpecial Weather StatementMLBLake32 min
Jun 23, 5:38 PM EDTSpecial Weather StatementMLBLake37 min
Jun 23, 6:10 PM EDTSpecial Weather StatementMLBVolusia35 min
Jun 23, 6:47 PM EDTSpecial Weather StatementMLBVolusia43 min
Jun 23, 6:57 PM EDTSpecial Marine WarningMLB93 min
Jun 23, 7:04 PM EDTAreal Flood AdvisoryMLBVolusia56 min
Jun 23, 7:13 PM EDTSevere Thunderstorm WarningMLBBrevard, Volusia47 min
Jun 23, 7:44 PM EDTSpecial Marine WarningMLB49 min
Jun 23, 7:55 PM EDTSpecial Weather StatementMLBBrevard50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.